Hail, Real
- When
- May 10, 3:52 PM CST
- Where
- Real County, 5.91 mi SE of Prade Ranch
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 29.830, -99.670
A thunderstorm produced ping pong ball size hail near Prade Ranch.
An upper level shortwave trough moved across a stationary front and generated thunderstorms over the western part of South Central Texas and northern Mexico. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level shortwave trough moved across a stationary front and generated thunderstorms over the western part of South Central Texas and northern Mexico. Some of these storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 12:59 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 159 PM CDT Mon May 10 2021 .SHORT TERM (Tonight through Tuesday Night)... ...Severe storms with large to potentially giant hail possible west this evening... A stalled cold front draped across the region from west to east, with ample southerly flow at low to mid levels bringing rich moisture into the region above it, are setting the stage for severe storms this afternoon and evening, primarily west of US-281. A corridor of 4000+ J/kg MUCAPE as analyzed by the RAP exists along the Rio Grande, with 2500+ J/kg across the rest of south-central Texas. Although the 18Z DRT special sounding still showed a decent capping inversion, the expectation is that this will still mostly erode away through the rest of this afternoon with a little help from a weak shortwave and a brief window for some surface heating. Deep shear of 40-50+ knots, highest NW, will be in place this evening. Rotating storms are a high likelihood, and in this environment we are yet again under the gun for the potential of very large or even giant hail this evening over our western counties. Damaging winds are a secondary threat. The sfc front will sag very slowly southward through tonight, and there is a very low risk for a tornado south of it this evening as SRH increases due to the LLJ formation, but in general concern is very low for tornadoes. Despite the marginal risk in place over the east half of our area for severe storms, current local thinking is that storm chances are quite low for at least areas northeast of La Grange to Fredericksburg for this first event. Concern for localized flash flooding may be slightly increased this evening for primarily the Winter Garden region. With freezing levels maxing out around 12-13kft and then falling closer to 10 kft by Tuesday night, warm rain processes will occur but rainfall rates shouldn't be off the charts or anything. Rivers have had plenty of time to subside since the heavy rainfall late April into early May so river flooding is not of much concern. However, impacts such as ponding on roadways or overflowing culverts could be seen in a few places where heavier rains do occur with a couple hours of residence time. Somewhat more impactful flash flooding could be possible across our western CWA this evening. The 12Z WRF-NMM, for example, puts out a bullseye of 4+" of QPF over Uvalde and Zavala counties, and the HRRR suggests the potential for similarly high QPF over the Winter Garden region. That area is the most parched overall, especially along our southern border, so they can take a bit of rain, but will have to keep a close eye on things today. Storms will likely cluster and weaken overnight tonight over the southwest half of the CWA. However, redevelopment of showers and storms is anticipated Tuesday morning with off and on activity throughout the day and much of the night. Nailing down timing and location of storms is difficult but in the AM, chances will be best over the northwest half and will eventually spread across the rest of the area through the day. A broad-brushed marginal risk of severe weather, primarily for large hail, will be in place. A marginal risk of excessive rainfall is also in place across the area, although storms should be relatively progressive so we aren't likely to see many localized totals during the day above the 1-3" range, if at all. That said, given the anticendent wetness over some spots and ample atmospheric moisture available as PWATs of 1.5-2" are still progged over all but the northern Hill Country, we will still need to keep an eye out for some localized flooding problems should heavier rainfall rates arise. With the cloud cover and rain in place and the front stalled near our southern border, rather cool temperatures are forecast, topping out only in the 70s north and low to mid 80s south/along the Rio Grande Tuesday. && .LONG TERM (Wednesday through Monday)... Our active weather pattern for the start to middle of the week should come to an end by Thursday, but not before we squeeze out another round of scattered showers with a few rumbles of thunder on Wednesday. A weak mid level shortwave will move through from west to east on Wednesday, resulting in some scattered showers and storms, especially within an east/northeasterly sfc flow regime. Any remnant rain showers should come to an end shortly after sunset on Wednesday evening, mainly over the southern 1/3rd of the CWA. South-Central Texas will be left under light northeasterly sfc flow on the southern periphery of a weak sfc high as it settles in to our north and east on Thursday afternoon. This should set the stage for several cool mornings, with many places in the mid to upper 50s, along with areas to the west and south in the lower to middle 60s. By late Friday, the sfc high will begin to retreat and slide eastward, allowing sfc flow to turn back out of the south, with sfc moisture returning as well as the Gulf of Mexico opens back up for business. The weekend looks to bring the return of a slightly more active pattern back into the picture once again. Models are somewhat divided on what will transpire by the start of next week, but are more in agreement on the setup for the weekend. Two separate shortwaves will ripple through the flow out ahead of a deepening long wave upper level trough over the southwestern CONUS. This will allow isolated to scattered showers and thunderstorms to develop both Saturday and Sunday afternoons. At this time, the threat for severe weather looks quite low, however, will continue to monitor the possibility of strong to severe storms by Sunday afternoon and Monday afternoon, as this type of pattern has led to severe weather in our region over the last several weeks. && .PREV DISCUSSION... /ISSUED 1248 PM CDT Mon May 10 2021/ AVIATION... CIGs are hovering just below MVFR thresholds at SAT this afternoon but should lift to VFR for a time. AUS is seeing a brief clearing but it isn't expected to last. Scattered thunderstorm development late this afternoon through the evening has the potential to impact DRT/SAT/SSF but confidence is low in direct impacts for San Antonio, thus carrying VCTS there for now. Deteriorating flight conditions return tonight with IFR by 03z at AUS and MVFR at DRT/SAT/SSF by 03-05Z. SAT/SSF could see IFR as early as 09/12Z but confidence too low to include at this time. Somewhat better shower and thunderstorm coverage is expected late tonight near DRT and then by the afternoon hours Tuesday at the I-35 sites, details to be refined. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 62 73 61 69 59 / 40 90 70 60 20 Austin Bergstrom Intl Airport 63 75 61 69 58 / 40 80 70 60 20 New Braunfels Muni Airport 65 77 62 72 59 / 40 80 70 60 20 Burnet Muni Airport 59 71 57 66 57 / 50 90 50 50 20 Del Rio Intl Airport 69 81 66 75 63 / 40 60 50 60 30 Georgetown Muni Airport 61 72 59 67 57 / 50 90 60 50 20 Hondo Muni Airport 66 80 64 74 59 / 50 80 60 60 20 San Marcos Muni Airport 64 76 61 70 58 / 40 80 70 60 20 La Grange - Fayette Regional 68 81 64 72 61 / 40 70 80 70 20 San Antonio Intl Airport 66 78 63 71 61 / 40 80 70 60 20 Stinson Muni Airport 68 81 65 73 62 / 40 70 70 60 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...KCW Long-Term...Morris Decision Support...33
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 503 AM CDT Mon May 10 2021 TXZ171>173-183>194-202>209-217>225-228-111015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 503 AM CDT Mon May 10 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong to severe storms with the potential for very large hail are possible on Monday afternoon and evening, mainly west of highway 281. Locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe storms are also possible on Tuesday with large hail and damaging winds being the primary hazards. Additionally, locally heavy rainfall is possible Tuesday, which could result in flooding due to already saturated soils. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
319 PM CDT Mon May 10 2021
TXZ184-185-102100-
Edwards TX-Real TX-
319 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND CENTRAL REAL
COUNTIES UNTIL 400 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Vance, or 11 miles southeast of Rocksprings,
moving east at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Vance and Prade Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2991 9969 2991 9965 2979 9964 2981 10022
2996 10026 3004 9969
TIME...MOT...LOC 2018Z 260DEG 27KT 2989 10009
KCWThe Laughlin AFB radar (KDFX), 86 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A thunderstorm produced ping pong ball size hail near Prade Ranch.
A thunderstorm produced wind gusts estimated at 70 mph. These winds damaged two roofs and downed power lines in El Indio.
A thunderstorm produced wind gusts measured at 70 mph at the South Texas Regional Airport in Hondo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961226, 961228, 961229.